Alert archive / Kansas / Areal Flood Warnings in 2008
Areal Flood Warning 4, NWS Dodge City, KS
NWS Dodge City, KS issued this areal flood warning at May 7, 2008, 4:26 AM CDT for 6 counties in Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2008, 4:26 AM CDT (09:26 UTC)
- Expired
- May 7, 2008, 7:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Finney County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2046 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1896 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.3
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at May 7, 3:34 AM CDT, 52 minutes earlier.
Area forecast discussion, May 7, 3:34 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 334 AM CDT WED MAY 7 2008 .DISCUSSION... DAYS 1-2... SUBTROPICAL JET AT H25 CONTINUES USHER MOISTURE ACROSS TX THIS MORNING. UPPER TROUGH HAS MOVED INTO SOUTHERN AZ WITH HEIGHT FALLS OF 30 METERS ACROSS NM. TEMPERATURES ACROSS THE CENTRAL PLAINS ARE IN THE SINGLE DIGITS ABOVE 0C AT H7 WHILE H85 TEMPERATURES WERE IN THE 20C RANGE IN THE HIGH PLAINS. MOISTURE PLUME CONTINUES TO EXIST FROM WESTERN TX NORTHWARD ACROSS OK AND SOUTHERN KS. SURFACE LOW WAS SITUATED ACROSS THE SOUTHEASTERN CORNER OF CO. FORECAST CONCERN WILL BE NORTHWARD EXTENT OF SHOWERS AND THUNDERSTORMS TODAY THEN CHANCE FOR PRECIP ON THURSDAY NIGHT. MODELS ARE IN GOOD AGREEMENT WITH MOVEMENT OF UPPER LOW ACROSS TX PANHANDLE INTO EASTERN OK BY EVENING. SEVERAL STRONG S/WVS WILL MOVE ACROSS WESTERN KANSAS AS THIS SYSTEM MOVES ACROSS THE CENTRAL AND SOUTHERN PLAINS. AT THE SURFACE, FRONT WILL SLIDE ACROSS WESTERN KANSAS THIS MORNING AND REMAIN NEARLY STATIONARY SOUTH OF THE FA. DEVELOPING AREA OF LOW PRESSURE ACROSS TX PANHANDLE WILL MOVE NORTHEAST. PLENTY OF MOISTURE WILL REMAIN ACROSS THE FA. GIVEN MOVEMENT OF UPPER SYSTEM ACROSS THE REGION, SHOWERS AND THUNDERSTORMS WILL CONTINUE DURING THE DAY. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES TO INDICATE THE AREA FROM DODGE CITY SOUTH. AT THIS TIME, THESE STORMS ARE NOT EXPECTED TO BE SEVERE. A FEW COULD PRODUCE SOME SMALL HAIL AND GUSTY WINDS. THE MAIN THREAT TODAY APPEARS TO BE HEAVY RAIN THROUGH THE EARLY AFTERNOON. PRECIPITABLE WATER VALUES ARE IN EXCESS OF 1 INCH FROM HAYS SOUTHWEST THROUGH GARDEN CITY TO LIBERAL AND SOUTH. THE BEST CHANCE FOR HEAVY RAIN WILL BE ACROSS THE SOUTHEAST FA, NEAR PRATT AND MEDICINE LODGE. PRECIPITABLE WATER VALUES ARE IN EXCESS OF 1.5 INCHES IN THIS AREA. TEMPERATURES WILL BE MUCH COOLER TODAY. H85 READINGS PLUMMET INTO THE TEENS ABOVE 0C BY EARLY AFTERNOON AS COLD AIR ADVECTION MOVES ACROSS THE FA. WITH EXPECTED CLOUD COVER AND COOLER H85 READINGS, OVERALL TEMPERATURES WILL BE INTO THE 60S AND 70S ACROSS THE FA. PRECIP CHANCES WILL END FROM NORTHWEST TO SOUTHEAST TONIGHT AS SURFACE LOW MOVES NORTHEAST. THIS WILL ALLOW FOR A BRIEF BREAK FROM STORM CHANCES. TEMPERATURES WILL FALL INTO THE 40S AND 50S FOR OVERNIGHT LOWS. THURSDAY INTO THURSDAY EVENING, ANOTHER UPPER TROUGH WILL MOVE ACROSS WESTERN KANSAS. THIS WILL ALLOW FOR NORTHWEST FLOW ALOFT BY EVENING. AT THE SURFACE, LOW PRESSURE WILL INTENSIFY ACROSS SOUTHEAST CO. AS THE LOW INTENSIFIES, 50S DEWPOINTS WILL RETURN WEST ACROSS WESTERN KS. SOUNDINGS SUGGEST THE POSSIBILITY FOR ELEVATED STORMS TO DEVELOP ACROSS WESTERN KS. GIVEN WIND PROFILES, LOW WET BULB ZERO HEIGHT AND DECENT LAPSE RATES, LARGE HAIL COULD ACCOMPANY THESE STORMS. THE STORM PREDICTION CENTER HAS PLACED PARTS OF SOUTHWEST KANSAS IN A SLIGHT RISK DURING THE LATE AFTERNOON AND EVENING HOURS THURSDAY. DURING THE OVERNIGHT HOURS, MODELS DEVELOP AN MCS AS SURFACE LOW MOVES SOUTH. H85 TO H3 WINDS PER NAM WOULD MOVE MCS ACROSS CENTRAL KANSAS AS WINDS BECOME MORE EASTERLY. GFS H85 TO H3 WINDS WOULD ALLOW MCS TO DIVE SOUTHEAST ACROSS SOUTHWESTERN KS INTO OK. EITHER WAY, WILL HAVE TO KEEP AN EYE ON HOW THE MOISTURE RETURN AND SURFACE LOW DEVELOPMENT DURING THIS TIME. DAYS 3-7... NUMERICAL MODELS ARE IN GENERAL AGREEMENT INDICATING A GENERAL WESTERLY FLOW ALOFT ACROSS THE CENTRAL PLAINS TO BEGIN THE PERIOD FRIDAY. THE NEXT UPPER LEVEL TROUGH OF LOW PRESSURE WILL PUSH EAST ACROSS THE ROCKIES AND INTO THE CENTRAL PLAINS BY MID DAY SATURDAY BRINGING THE POSSIBILITY OF PRECIP TO PORTIONS OF WESTERN KANSAS. UPPER LEVEL RIDGING WILL THEN MOVE IN ACROSS THE CENTRAL PLAINS BEGINNING LATE THIS WEEKEND. AT THE SURFACE, A FRONTAL BOUNDARY ASSOCIATED WITH THE UPPER LEVEL SYSTEM WILL PUSH THROUGH WESTERN KANSAS SATURDAY. BOTH GFS AND ECMWF(HIRES) POINT TO MODEST LOW LEVEL MOISTURE RETURN INTO SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS. THEREFORE, BETTER CHANCES FOR PRECIP WILL REMAIN IN OUR NORTH AND EAST. WILL STAY WITH GOING POPS DUE TO FURTHER UNCERTAINTY THIS FAR OUT. EXPECT WARM TEMPERATURES ON FRIDAY AS A LEE SIDE TROUGH OF LOW PRESSURE IN EASTERN COLORADO INFLUENCES A SOUTHERLY LOW LEVEL FLOW ACROSS WESTERN KANSAS. TEMPERATURES AT H85 WILL RANGE FROM THE MID TEENS(C) EAST TO NEAR 20C WEST. THE COLD FRONT PUSHING THROUGH THE FORECAST AREA SATURDAY WILL DROP TEMPERATURES A BIT. ANOTHER DEVELOPING LEE SIDE TROUGH OF LOW PRESSURE WILL LEAD TO A WARMING TREND TO BEGIN NEXT WEEK. PLAN TO ADJUST TEMPERATURES JUST A BIT. && .AVIATION... A COLD FRONT PUSHING THROUGH WESTERN KANSAS EARLY THIS MORNING WILL MOVE SOUTHEAST ACROSS AND THROUGH THE FORECAST AREA BY EARLY THIS AFTERNOON. EXPECT A CHANCE FOR RAIN SHOWERS...AND POSSIBLY A FEW THUNDERSTORMS TODAY. AREAS OF MVFR/IFR CONDITIONS...MAINLY FOR CEILINGS...MAY BE POSSIBLE THIS MORNING ALONG AND BEHIND THE FRONT AND WITH ANY POSSIBLE CONVECTIVE ACTIVITY. EXPECT CONDITIONS TO GRADUALLY IMPROVE WEST TO EAST TOWARDS THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 49 75 50 / 80 10 20 30 GCK 66 46 75 48 / 60 10 20 30 EHA 66 48 80 50 / 60 10 20 20 LBL 66 47 80 51 / 90 10 20 20 HYS 66 46 72 49 / 40 10 20 30 P28 67 51 75 54 / 100 30 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN30/32/32
Hazardous weather outlook, May 6, 12:21 PM CDT, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1221 PM CDT TUE MAY 6 2008 KSZ066-079>081-089-090-071730- STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER- 1221 PM CDT TUE MAY 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE AFTER 8 PM. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY. A FEW OF THESE STORMS COULD BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND AGAIN SATURDAY AFTERNOON AND SATURDAY NIGHT. THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED AFTER 8 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-045-046-064-065-077-078-087-088-071730- TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-GRAY-FORD-MEADE-CLARK- 1221 PM CDT TUE MAY 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE AFTER 6 PM. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY. A FEW OF THESE STORMS COULD BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND AGAIN SATURDAY AFTERNOON AND SATURDAY NIGHT. THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED AFTER 6 PM CDT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ043-044-061>063-074>076-084>086-071730- SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON- STEVENS-SEWARD- 1221 PM CDT TUE MAY 6 2008 /1121 AM MDT TUE MAY 6 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP IN FAR WESTERN KANSAS AFTER 2 PM CDT. THESE STORMS WILL QUICKLY BECOME SEVERE WITH HAIL TO THE SIZE OF BASEBALLS. TORNADOES ARE POSSIBLE AS WELL. THE STORMS MAY BECOME MORE NUMEROUS BY 6 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY BUT THESE STORMS WILL PROBABLY NOT BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND AGAIN SATURDAY AFTERNOON AND SATURDAY NIGHT. THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED AFTER 2 PM CDT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, May 6, 10:29 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1029 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 10 N KENDALL 38.08N 101.54W
05/06/2008 M0.75 INCH HAMILTON KS PUBLIC
0345 PM HAIL 12 N LAKIN 38.11N 101.26W
05/06/2008 E0.88 INCH KEARNY KS PUBLIC
0351 PM HAIL 15 N LAKIN 38.16N 101.26W
05/06/2008 M0.75 INCH KEARNY KS PUBLIC
0405 PM HAIL N LAKIN 37.94N 101.26W
05/06/2008 M1.00 INCH KEARNY KS PUBLIC
0419 PM HAIL 19 NNE LAKIN 38.19N 101.12W
05/06/2008 E0.88 INCH KEARNY KS TRAINED SPOTTER
IT HAS THE GROUND COVERED.
0450 PM HAIL 16 N HOLCOMB 38.22N 100.99W
05/06/2008 E1.00 INCH FINNEY KS PUBLIC
THERE WAS A LOT OF HAIL COVERING THE GROUND. SIZES RANGED
FROM PEAS TO QUARTERS.
0500 PM HAIL 15 NNE HOLCOMB 38.19N 100.88W
05/06/2008 E1.00 INCH FINNEY KS PUBLIC
IT HAILED FOR ABOUT 20 MINUTES.
0545 PM HAIL 14 SE DIGHTON 38.34N 100.28W
05/06/2008 M0.75 INCH LANE KS PUBLIC
0550 PM HAIL 11 NW KALVESTA 38.16N 100.42W
05/06/2008 E0.88 INCH FINNEY KS PUBLIC
0615 PM HAIL 17 E NESS CITY 38.45N 99.59W
05/06/2008 M0.75 INCH NESS KS PUBLIC
0620 PM HAIL 7 N KALVESTA 38.15N 100.28W
05/06/2008 E1.75 INCH FINNEY KS PUBLIC
0640 PM HAIL 2 S RUSH CENTER 38.44N 99.31W
05/06/2008 E0.75 INCH RUSH KS PUBLIC
0650 PM TSTM WND GST 13 ESE RUSH CENTER 38.39N 99.09W
05/06/2008 E60.00 MPH RUSH KS TRAINED SPOTTER
0700 PM HAIL NE OTIS 38.54N 99.05W
05/06/2008 E0.75 INCH RUSH KS TRAINED SPOTTER
0715 PM HAIL 13 NW JETMORE 38.22N 100.06W
05/06/2008 M1.00 INCH HODGEMAN KS PUBLIC
0724 PM HAIL 12 N JETMORE 38.26N 99.89W
05/06/2008 E0.75 INCH NESS KS TRAINED SPOTTER
0735 PM HAIL 2 N DEERFIELD 38.01N 101.13W
05/06/2008 M0.75 INCH KEARNY KS TRAINED SPOTTER
0740 PM HAIL 19 NE ST. JOHN 38.20N 98.51W
05/06/2008 E0.75 INCH STAFFORD KS PUBLIC
0745 PM HAIL 9 ESE LAKIN 37.89N 101.11W
05/06/2008 M1.00 INCH KEARNY KS PUBLIC
0745 PM HAIL 8 ESE LAKIN 37.90N 101.12W
05/06/2008 M0.75 INCH KEARNY KS PUBLIC
0750 PM HAIL HOLCOMB 37.99N 100.99W
05/06/2008 M0.88 INCH FINNEY KS TRAINED SPOTTER
0805 PM HAIL GARDEN CITY 37.98N 100.86W
05/06/2008 E0.88 INCH FINNEY KS TRAINED SPOTTER
0820 PM HAIL 12 SE JETMORE 37.96N 99.74W
05/06/2008 E0.88 INCH HODGEMAN KS TRAINED SPOTTER
&&
26Special weather statement, May 6, 11:00 PM CDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1100 PM CDT TUE MAY 6 2008 KSZ030-031-070500- ELLIS-TREGO- 1100 PM CDT TUE MAY 6 2008 ...SIGNIFICANT WEATHER ADVISORY FOR ELLIS AND TREGO COUNTIES... AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF CEDAR BLUFF...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3902 9920 3877 9914 3868 9990 3886 9995 TIME...MOT...LOC 0400Z 258DEG 31KT 3879 9980 BURKE
Special weather statement, May 6, 11:12 PM CDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1112 PM CDT TUE MAY 6 2008
KSZ043>045-070515-
LANE-NESS-SCOTT-
1112 PM CDT TUE MAY 6 2008
...SIGNIFICANT WEATHER ADVISORY FOR LANE...NESS AND SCOTT COUNTIES...
AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF MANNING...MOVING EAST AT 25
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3847 10108 3867 10111 3871 10096 3869 9973
3853 9972
TIME...MOT...LOC 0412Z 256DEG 19KT 3858 10082
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Gray, Hodgeman, Pawnee | 20 min |
| May 6, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 46 min |
| May 6, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 50 min |
| May 6, 7:57 PM CDT | Special Weather Statement | DDC | Hodgeman | 48 min |
| May 6, 8:05 PM CDT | Special Weather Statement | DDC | Stafford | 40 min |
| May 6, 8:08 PM CDT | Special Weather Statement | DDC | Finney | 52 min |
| May 6, 8:14 PM CDT | Special Weather Statement | DDC | Edwards, Pawnee | 46 min |
| May 6, 9:42 PM CDT | Special Weather Statement | DDC | Barber | 48 min |
| May 6, 11:00 PM CDT | Special Weather Statement | DDC | Ellis | 60 min |
| May 6, 11:12 PM CDT | Special Weather Statement | DDC | Scott | 63 min |
| May 6, 11:59 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 46 min |
| May 7, 12:36 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Trego | 39 min |
| May 7, 1:54 AM CDT | Areal Flood Warning | DDC | Ellis, Rush | 3 hr |
| May 7, 9:31 AM CDT | River Flood Warning | DDC | Ellis | 5 hr |
Nearby
Areal Flood Warnings in Kansas, 2008Every areal flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.